Alert archive / Hawaii / High Surf Warnings in 2011

High Surf Warning 8, NWS Honolulu, HI

August 30, 20114 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Aug 30, 2011, 7:41 AM HST for 4 counties in Hawaii. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2011, 7:41 AM HST (17:41 UTC)
Expired
Aug 31, 2011, 11:52 AM HST
In force
28 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WHHW40 PHFO 301741
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
741 AM HST TUE AUG 30 2011

...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS...

.LONG PERIOD SOUTH SWELL WILL PRODUCE EXTRA LARGE AND HAZARDOUS
SURF ALONG EXPOSED BEACHES THROUGH TONIGHT.

HIZ001>003-005-006-012>014-016-018>021-023>025-310645-
/O.UPG.PHFO.SU.Y.0033.000000T0000Z-110901T1600Z/
/O.NEW.PHFO.SU.W.0008.110830T1741Z-110831T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
741 AM HST TUE AUG 30 2011

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...10 TO 15 FEET.

* TIMING...SURF WILL PEAK AT WARNING LEVELS TODAY AND TONIGHT THEN
  SLOWLY DIMINISH WEDNESDAY. THE SURF WILL REMAIN ELEVATED THROUGH
  THURSDAY. A HIGH SURF ADVISORY WILL BE ISSUED FOR WEDNESDAY AND
  THURSDAY SOMETIME TOMORROW MORNING ONCE THE SURF DROPS BELOW 15 FEET.

* IMPACTS...LARGE BREAKING WAVES WILL PRODUCE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. ALSO...
  LOCALIZED COASTAL FLOODING IS POSSIBLE IN SOME LOW-LYING BEACH
  AREAS...ESPECIALLY DURING HIGH TIDE THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS...
ALONG WITH LOCALIZED COASTAL FLOODING AND BEACH EROSION.
INEXPERIENCED SURFERS AND BEACH GOERS ARE URGED TO STAY OUT OF THE
WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE
ACTION. BOATERS SHOULD EXERCISE EXTREME CAUTION AT THE ENTRANCES
TO THE SMALLER BOAT HARBORS.

&&

$$

DEJESUS
3 follow-up statements
220 
WHHW40 PHFO 310135
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST TUE AUG 30 2011

...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS...

.LONG PERIOD SOUTH SWELL WILL PRODUCE EXTRA LARGE AND HAZARDOUS
SURF ALONG EXPOSED BEACHES THROUGH TONIGHT AND WEDNESDAY.

HIZ001>003-005-006-012>014-016-018>021-023>025-311445-
/O.CON.PHFO.SU.W.0008.000000T0000Z-110831T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
335 PM HST TUE AUG 30 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...10 TO 15 FEET. 

* TIMING...SURF WILL PEAK AT WARNING LEVELS THROUGH TONIGHT THEN
  SLOWLY DIMINISH WEDNESDAY. THE SURF WILL REMAIN ELEVATED THROUGH
  THURSDAY. A HIGH SURF ADVISORY WILL BE ISSUED FOR TOMORROW AND
  THURSDAY SOMETIME TOMORROW MORNING ONCE THE SURF DROPS BELOW 15
  FEET. AN EXTENSION OF THIS WARNING IS POSSIBLE.

* IMPACTS...LARGE BREAKING WAVES WILL PRODUCE HAZARDOUS 
  CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP 
  CURRENTS. ALSO... LOCALIZED COASTAL FLOODING IS POSSIBLE IN 
  SOME LOW- LYING BEACH AREAS...ESPECIALLY DURING HIGH TIDE THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS...
ALONG WITH LOCALIZED COASTAL FLOODING AND BEACH EROSION.
INEXPERIENCED SURFERS AND BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. BOATERS SHOULD EXERCISE EXTREME CAUTION AT THE
ENTRANCES TO THE SMALLER BOAT HARBORS.

&&

$$

DEJESUS
229 
WHHW40 PHFO 311335
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST WED AUG 31 2011

...HIGH SURF WARNING THIS MORNING FOR SOUTH FACING SHORES OF ALL
HAWAIIAN ISLANDS...

.A LONG PERIOD SOUTH SWELL CONTINUES TO PRODUCE EXTRA LARGE SURF
ALONG SOUTH FACING SHORES THIS MORNING. SURF HEIGHTS WILL REMAIN
WELL ABOVE NORMAL THROUGH THURSDAY.

HIZ001>003-005-006-012>014-016-018>021-023>025-312200-
/O.EXT.PHFO.SU.W.0008.000000T0000Z-110831T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
335 AM HST WED AUG 31 2011

...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* SURF...10 TO 15 FEET.

* TIMING...WARNING CRITERIA SURF WILL CONTINUE THIS MORNING...
  THEN SLOWLY DIMINISH THIS AFTERNOON. SURF WILL REMAIN ELEVATED
  THROUGH THURSDAY...SO A HIGH SURF ADVISORY WILL BE ISSUED LATER
  TODAY...AND WILL CONTINUE THURSDAY.

* IMPACTS...LARGE BREAKING WAVES WILL PRODUCE EXTREMELY HAZARDOUS
  CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS.
  ALSO...LOCALIZED COASTAL FLOODING IS LIKELY IN SOME LOW-LYING
  BEACH AREAS...ESPECIALLY DURING HIGH TIDE THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES EXTRA LARGE BREAKING WAVES WILL
AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP
CURRENTS...ALONG WITH LOCALIZED COASTAL FLOODING AND BEACH
EROSION. INEXPERIENCED SURFERS...SWIMMERS AND BEACH GOERS ARE
URGED TO STAY OUT OF THE WATER...AND WELL AWAY FROM THE SHORE
BREAK DUE TO HAZARDOUS WAVE ACTION.

&&

$$

HOUSTON/CRAIG
802 
WHHW40 PHFO 312152
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1152 AM HST WED AUG 31 2011

...HIGH SURF ADVISORY THROUGH THURSDAY FOR SOUTH FACING SHORES OF
ALL HAWAIIAN ISLANDS...

.LONG PERIOD SOUTH SWELL WILL IMPACT THE STATE THROUGH THE DAY
THURSDAY CONTINUING THE ABOVE NORMAL SURF.

HIZ001>003-005-006-012>014-016-018>021-023>025-011100-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-110831T2200Z/
/O.NEW.PHFO.SU.Y.0034.110831T2200Z-110902T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
1152 AM HST WED AUG 31 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...8 TO 12 FEET...BECOMING 6 TO 8 FEET THURSDAY AFTERNOON.

* TIMING...ADVISORY CRITERIA SURF WILL CONTINUE THROUGH
  THURSDAY...THEN DIMINISH THEREAFTER.

* IMPACTS...HAZARDOUS WAVE ACTION IN THE SURF ZONE...INCLUDING
  DANGEROUS RIP CURRENTS. ALSO...LOCALIZED COASTAL FLOODING IS
  POSSIBLE IN SOME LOW-LYING BEACH AREAS...ESPECIALLY DURING HIGH
  TIDE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 30, 3:30 AM HST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 3:30 AM HST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE AUG 30 2011

.SYNOPSIS...
A SURFACE RIDGE OF HIGH PRESSURE FAR NORTH OF THE ISLANDS WILL
MAINTAIN MODERATE TRADE WIND SPEEDS THROUGH FRIDAY...WITH A DECREASE
IN WINDS IN STORE FOR THE WEEKEND. THE TRADE SHOWERS WILL BE A BIT
MORE ACTIVE THAN USUALLY DUE TO AN UPPER LEVEL LOW NORTH OF THE
ISLANDS. THE PASSING TRADE SHOWERS WILL BE A BIT MORE FREQUENT AND
SOME OF THESE SHOWERS WILL BE BRIEFLY HEAVY THROUGH TONIGHT. A DRIER
TRADE WIND PATTERN RETURNS FOR THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...
THERE ARE A COUPLE OF ADJUSTMENTS TO THE FORECAST PACKAGE OVERNIGHT.
THE FIRST OF TWO IS THE DROPPING OF THE LOCALLY HEAVY SHOWERS FOR
THE BIG ISLAND...WHERE THE MORNING SOUNDING FROM HILO SHOWS A STABLE
TYPICAL TRADE WIND PROFILE. THE SECOND ADJUSTMENT HAD TO DO WITH THE
POPS WHERE SOME AREAS WITH ZERO POPS NOW HAVE AT LEAST ISOLATED
SHOWERS THROUGH TONIGHT.

THE CLOUDS AND SHOWERS DID NOT FILL IN AS MUCH ACROSS THE WINDWARD
WATERS COMPARED TO THE PAST FEW NIGHTS...AND THIS IS DESPITE THE
UPPER LOW. STILL...THE RAINFALL READINGS FOR THE PAST 6 HOURS ENDING
AT 2 AM HST...POINTED TO A SHOWERY EVENING FOR A COUPLE OF
ISLANDS...PARTICULARLY KAUAI. A COUPLE OF RAIN GAGES ON THE WINDWARD
SIDE COLLECTED MORE THAN .2 TENTHS OF AN INCH. A GOOD CHUNK OF OAHU
HAD SHOWERS WITH MAJORITY OF THE TOTALS BELOW 15 HUNDREDTHS OF AN
INCH.

SHOULD NOTE THE LOW LEVEL WINDS HAS VEERED TO THE EAST FROM NORTHEAST
OVERNIGHT. SATELLITE IMAGERY SHOWS AN AREA OF BROKEN LOW CLOUDS
SPREADING WESTWARD ONTO THE HAMAKUA COAST OF THE BIG ISLAND AND
WINDWARD MAUI. LOOK FOR THIS AREA OF MOISTURE TO CONTINUE WESTWARD
ONTO MOLOKAI AND OAHU THE REST OF THIS MORNING.

OTHERWISE...WE WILL STAY WITH THE GAME PLAN...OF SHOWERS LIKELY OVER
THE WINDWARD AND MOUNTAIN AREAS OF THE SMALLER ISLANDS THROUGH
TONIGHT. THE LEEWARD COMMUNITIES WILL HAVE SCATTERED SHOWERS THIS
MORNING...BECOMING ISOLATED BY AFTERNOON. SHOWERS INCREASES ONCE
THE SUN SETS TONIGHT.

A DRIER TRADE WIND PATTERN SHOULD BE SETTLING BACK IN WEDNESDAY AS
THE UPPER LOW MOVES OUT OF RANGE.

FYI...WEATHER RADAR DATA FROM THE MOLOKAI WSR-88D /WEATHER
SURVEILLANCE RADAR 88-DOPPLER/ WILL NOT BE AVAILABLE THROUGH
SEPTEMBER 23 2011. DURING THIS PERIOD...THE SUPPORTING STRUCTURE TO
THE RADAR WILL BE REPLACED DUE TO EXTENSIVE CORROSION.

&&

.AVIATION...
WE WILL BE MONITORING CLOSELY THE MVFR CONDITIONS ASSOCIATED WITH
THE SHOWERS. THE FREQUENCY OF THE SHOWERS HUNG UP OVER THE MOUNTAINS
MAY WARRANT A MOUNTAIN OBSCURATION. MOST OF THE CLOUD TOPS ARE AT 10
TO 12 THOUSAND FEET WEST OF MOLOKAI THIS MORNING. T
&&

.MARINE...

SOME PARTS OF THE SOUTH AND WEST FACING SHORES LINES MAY EXPERIENCE
LOCAL COASTAL FLOODING...SUCH AS THE CASE OF WATER REACHING THE
ROADS IN THE MAKAHA AREA OF OAHU MONDAY EVENING. THIS IS DUE TO THE
ABOVE NORMAL SOUTH SWELL COMBINED WITH THE ASTRONOMICAL TIDE OF
AROUND 2 FEET. THERE WILL BE TWO HIGH TIDES TODAY OF AROUND 2
FEET...THE FIRST SHORTLY BETWEEN 4 AND 6 AM...AND THE OTHER AT 430
AND 6 PM. WE HAVE RAISED THE SURF FOR THE SOUTH FACING SHORES FROM 6
TO 10 FEET TO 8 TO 12 FEET FOR TODAY AS THE SECOND REINFORCING SWELL
ARRIVES. THERE WILL BE OCCASIONAL HIGHER SET WITH THIS SECOND SET OF
SWELLS.

NO SMALL CRAFT ADVISORIES...SCA...ARE POSTED OVER ANY HAWAIIAN
WATERS. HOWEVER...TRADE WIND SPEEDS ACROSS THE TYPICALLY WINDY
WATERS AND CHANNELS AROUND MAUI AND THE BIG ISLAND WERE NEAR THE SCA
CRITERIA YESTERDAY. SO WE WILL BE KEEPING A CLOSE WATCH ON THIS.
THE PRESSURE GRADIENT NOW IS SIMILAR TO THAT OF 24 HOURS AGO. SO WE
EXPECT THE TRADES TO COME CLOSE TO SCA LATER THIS MORNING.

A TRADES WILL BE TRENDING LIGHTER OVER THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS
THROUGH 6 AM HST THURSDAY.

&&

LAU

Nearby

High Surf Warnings in Hawaii, 2011Every high surf warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.